Arkansas, 2008

Flash Flood and Hail in Arkansas, July 3, 2008

July 3, 2008 · NWS LZK · 8 events in 5 counties and zones

A cold front moved slowly toward Arkansas from the north to begin July. On the 3rd, the front made it to the Arkansas and Missouri border and stalled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved slowly toward Arkansas from the north to begin July. On the 3rd, the front made it to the Arkansas and Missouri border and stalled. Thunderstorms erupted during the afternoon, with a few storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 3, 1:20 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 1:20 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT THU JUL 3 2008

.DISCUSSION...
AFTERNOON CONVECTION SPOTTY OVER AR...WITH SHEARED UPPER ENERGY
WEAKENING...AS THE UPPER TROUGH MOVES EAST. A SMALL AREA OF
CONVECTION WAS OVER SOUTH AR DUE TO HEATING AND CONVERGENT
FLOW...AND WEAK UPPER ENERGY. THE PREFRONTAL TROUGH HAS DISSIPATED
OVER CENTRAL AR. TEMPS WHERE WARMING TO AROUND TO LOWER 90S...AND
MORE POP UP CONVECTION WILL BE POSSIBLE THIS AFTERNOON TO EARLY
EVENING. THE COLD FRONT WAS OVER CENTRAL MO...AND AT THIS TIME NOT
DEVELOPING MUCH CONVECTION...BUT SHOULD PICK UP THROUGH THE
AFTERNOON HEATING. THE UPPER LEVEL ENERGY CONTINUED TO SHEAR OUT
OVER SOUTHERN MO TO AR. MOIST AND UNSTABLE AIRMASS REMAINS OVER AR
WITH DEW POINT TEMPS IN THE UPPER 60S...PRECIP WATER VALUES OVER AN
INCH...AND LI VALUES -3 TO -5. A WEAK SOUTHWEST LOW LEVEL JET WAS
ALSO NOTED AT 2K TO 5K FT AROUND 20 KNTS.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
EXPECT AFTERNOON TO EARLY EVENING ISOLATED CONVECTION OVER
AR...ESPECIALLY SOUTH AND NORTH...SO WILL HAVE EVENING PERIOD TO
COVER THIS. SHORT RANGE MODELS DO INDICATE THE SHEARED LIFT...THEN
SOME POSSIBLE IN THE NORTHWEST FLOW...TO DRIFT OVER AR. ALSO THE
WEAKENING FRONT IS FORECAST TO SAG SOUTH TO CENTRAL AR FRIDAY
MORNING...AND SHOULD BE THE FOCUS OF CONVECTION. SOME UNCERTAINTY
IN AMOUNT AND COVERAGE OF CONVECTION...AS WELL AS QPF AMOUNTS.
HAVE USED CHANCE POPS TO SLIGHT FOR THE ENTIRE STATE. THREAT FOR
ANY SEVERE STORMS REMAIN LOW WITH LIMITED LIFT. INTO SATURDAY...
THE BOUNDARY IS EXPECTED TO WASH OUT OVER AR...BUT MODELS DO SHOW
SOME POSSIBLE ENERGY IN THE NW UPPER FLOW...SO POPS HAVE BEEN HELD
INTO SATURDAY. THE CHANCE OF RAIN SHOULD END SATURDAY LATE EVENING
AS THE UPPER RIDGE BUILDS IN FOR SUNDAY. HOT AND DRY FOR SUNDAY
AND MONDAY.

&&

.LONG TERM...TUESDAY THROUGH THURSDAY
A SUMMER LIKE PATTERN WILL BE IN PLACE FOR THE LONG TERM. AN UPPER
LEVEL RIDGE WILL RETURN TO THE REGION...WITH DIURNAL PRECIPITATION
EXPECTED EACH DAY. A FEW DISTURBANCE WILL MOVE THROUGH THE AREA
DURING THE LONG TERM...KEEPING SLIGHT POPS IN THE FORECAST THROUGH
THURSDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE LONG
TERM...WITH HIGHS IN THE LOWER 90S AND LOWS IN THE UPPER 60S TO
LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  88  67  88 /  50  50  40  20
CAMDEN AR         70  92  71  92 /  20  30  30  30
HARRISON AR       67  85  64  88 /  60  40  30  20
HOT SPRINGS AR    70  90  70  90 /  30  50  40  30
LITTLE ROCK   AR  70  90  69  89 /  40  50  50  30
MONTICELLO AR     70  92  71  91 /  20  30  40  30
MOUNT IDA AR      70  89  69  91 /  30  50  40  20
MOUNTAIN HOME AR  68  86  65  87 /  60  40  30  20
NEWPORT AR        70  88  67  88 /  50  50  40  30
PINE BLUFF AR     70  92  70  90 /  30  40  40  30
RUSSELLVILLE AR   69  88  67  89 /  40  50  40  20
SEARCY AR         70  89  68  88 /  50  50  50  30
STUTTGART AR      70  91  70  89 /  40  50  50  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...60
Hazardous weather outlook, Jul 3, 4:00 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 3 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL-
500 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT CONTINUES TO DROP DOWN FROM THE NORTH THIS MORNING WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING TO PARTS OF THE
NATURAL STATE. THE BEST CHANCES OF SEEING PRECIPITATION TODAY WILL
BE ACROSS THE NORTHERN PART OF THE STATE AS THE FRONT APPROACHES.

AN AREA OF LOW PRESSURE IS FORECAST TO DEVELOP ON THIS FRONT TONIGHT
WHICH WILL NUDGE IT FURTHER SOUTH AND BRING A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE NORTHERN HALF OF THE STATE. WHILE A FEW OF
THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME HAIL...WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

THE FRONT WILL SLOW TO A CRAWL TONIGHT AS IT BECOMES PARALLEL TO THE
UPPER LEVEL WIND FLOW WHICH WILL INCREASE THE CHANCES OF LOCALLY
HEAVY RAIN ACROSS THE NORTH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN POSSIBLE OVER
THE NORTH...WILL BE ONGOING FRIDAY MORNING. THE FRONT WILL BE
LOCATED ROUGHLY FROM FORT SMITH TO MEMPHIS WHEN IT WILL BEGIN TO
STALL WITH A CONTINUING CHANCE OF PRECIPITATION. ONCE AGAIN THE BEST
CHANCES WILL BE OVER THE NORTH.

RAIN CHANCES WILL CONTINUE FRIDAY NIGHT INTO SATURDAY...BEFORE THE
FRONT BEGINS TO DISSIPATE. RAIN CHANCES WILL DECREASE DURING THE
EVENING HOURS SATURDAY...BUT WITH PLENTY OF MOISTURE LEFT ACROSS THE
STATE...AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON.

HIGH PRESSURE WILL BUILD INTO THE STATE IN THE WAKE OF THE FRONT AND
REMAIN THROUGH THE REMAINDER OF THE PERIOD. ONLY A SLIGHT CHANCE
OF AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HEAT OF THE
DAY IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jul 3, 2:42 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 PM CDT THU JUL 3 2008

ARZ039-032140-
PERRY-
342 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT FOR PERRY COUNTY UNTIL 445 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF JESSIEVILLE  THIS STORM WAS
NEARLY STATIONARY.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWESTERN PERRY
COUNTY...ESPECIALLY ALONG STATE HIGHWAY 7.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILTY DUE
TO THE VERY HEAVY RAIN.

57

The radar

The Little Rock radar (KLZK), 79 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Perry

When
July 3, 3:31 PM CST
Where
Perry County, 6.22 mi S of Hollis to 6.54 mi S of Hollis
Cause
Heavy Rain
Reported by
Public
Coordinates
34.780, -93.120

Water was over roadways in the area.

Thunderstorm Wind, Marion

When
July 3, 5:15 PM CST
Where
Marion County, Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -92.600

Trees were blown down.

Hail, Baxter

When
July 3, 5:33 PM CST
Where
Baxter County, Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -92.380

Thunderstorm Wind, Baxter

When
July 3, 6:00 PM CST
Where
Baxter County, Mountain Home
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -92.380

Numerous trees were blown down over roads.

Lightning, Baxter

When
July 3, 6:00 PM CST
Where
Baxter County, Mountain Home
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.330, -92.380

Numerous transformers were out because of lightning strikes. One structure fire was started by an exploding transformer.

Thunderstorm Wind, Fulton

When
July 3, 6:15 PM CST
Where
Fulton County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Trees and power lines were blown down.

Lightning, Fulton

When
July 3, 6:15 PM CST
Where
Fulton County, Salem
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.370, -91.820

An outbuilding received damage due to lightning.

Thunderstorm Wind, Searcy

When
July 3, 6:38 PM CST
Where
Searcy County, Morning Star
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -92.580

A tree was blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124588, 124590, 124589, 124597, 129296, 124595, 127438, 124591.